Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Swollen eyelid, pimple on eye. Taken Cephalexin. Could paint falling on eye be the cause?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9061 Questions
My mom started off last Saturday with what looked like a small pimple on the outside corner of her left eye. After two days, it ruptured and she woke up with a swollen eyelid. It has been swollen sine to the point that she can't open her left eye. What worries us the most is that she has been getting sharp pain on the left side of her face- the eye, ear, head area. It is so bad she cries out in pain. She went to the county hospital yesterday and they drained her eye and prescribed an antibiotic called cephalexin. The swelling and pain have not lessened. I have looked online and have not found much. The pain is strictly on the left side of her face. I also want to add that the day before she got the "pimple" on the corner of her eye, she had spent it painting her bedroom. She says she remembers some paint falling near her eye. Could that be a cause? The pain is currently getting more frequent and painful. She says it feels like a bad toothache. Any information would help. Thank you.
Posted Wed, 12 Sep 2012 in Vision and Eye Disorders
Answered by Dr. Praveen Tayal 2 hours later
Thanks for posting your query.
It seems that your mother had an infected gland near the eyelid. The infection can happen due to a blocked gland may be due to paint falling in her eye.
Now that the infected gland has been drained and she is on regular antibiotics, the swelling and pain is likely to reduce in next 3-4 days.
To decrease the inflammation, she can start taking a mild anti inflammatory drug like ibuprofen round the clock after consulting her physician. Doing a hot fomentation will help in easy draining of the pus and will relieve her symptomatically.
She also needs to keep the area clean and dry, avoid touching it frequently and apply a local antibiotic ointment like neosporin while resting.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Swollen eyelid, pimple on eye. Taken Cephalexin. Could paint falling on eye be the cause? 2 hours later
Thank you for your advice. We just bought some iburoprofen and will try the neosporin tonight. Now, is it normal for her to be getting intense sharp pain in her left ear too? She says the pain is worse and that she feels dizzy. Also, I am taking her back to the Dr.'s tomorrow. Should they not have done some blood work to help determine what is wrong or to rule out anything more serious?
Once again thanks for any feedback. I am very worried for her health, she does not look good at all.

Answered by Dr. Praveen Tayal 34 minutes later
Thanks for writing again.
It is common for the pain near the eye to be referred to ear and half of her face. The dizziness and pain in the ear is likely to be due to a referred pain. She needs to rest and watch for next 48 hours. In case the pain and swelling do not decrease, then consulting an ENT specialist will be helpful to rule out an inner ear infection. The blood work is not likely to detect a localized cause like infection.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor